South Carolina, 2005

Damaging Winds in South Carolina, April 30, 2005

April 30, 2005 · NWS CHS · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 30, 12:15 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 30, 12:15 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
115 PM EDT SAT APR 30 2005

.UPDATE...ANOTHER QUICK UPDATE TO INCLUDE NEW SEVERE
THUNDERSTORM WATCH 218 IN TEXT PRODUCTS AND GRIDS. NEW WATCH
REPLACES PREVIOUS WATCH 216 AND ALSO INCLUDES MORE COUNTIES...ALL OF
OUR GA COUNTIES UNTIL 6 PM EDT.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SVR TSTM WATCH 218 FOR ALL SE GA COUNTIES.
SC...LAKE WIND ADVISORY FOR LAKE MOULTRIE SCZ045.
     SVR TSTM WATCH 217 FOR SOUTHERN SC AND ADJ COASTAL WATERS
     UNTIL 4 PM EDT.
MARINE...SMALL CRAFT ADVISORY AMZ330-350-374.

&&

JRL
Hazardous weather outlook, Apr 30, 12:22 PM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
122 PM EDT SAT APR 30 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-011000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA FROM 20 TO 60 NM-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
122 PM EDT SAT APR 30 2005

UPDATED FOR LATEST SEVERE THUNDERSTORM WATCHES

...SEVERE THUNDERSTORM WATCH 217 IN EFFECT UNTIL 4 PM EDT FOR
SOUTHERN SOUTH CAROLINA AND ADJACENT COASTAL WATERS...
...SEVERE THUNDERSTORM WATCH 216 IN EFFECT UNTIL 2 PM EDT FOR FAR
INLAND GEORGIA COUNTIES...
...SEVERE THUNDERSTORM WATCH 218 IN EFFECT UNTIL 6 PM EDT FOR
COASTAL GEORGIA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

.SEVERE THUNDERSTORMS...SHOWERS AND THUNDERSTORMS ARE LIKELY
TODAY MAINLY IN THE AFTERNOON AND EVENING. SOME STORMS MAY BE SEVERE
WITH DAMAGING WINDS...LARGE HAIL AND FREQUENT LIGHTNING AS THE MAIN
HAZARDS. REFER TO THE SEVERE WEATHER OUTLOOK AND ZONE FORECAST FOR
ADDITIONAL INFORMATION.

.LAKE WINDS...A LAKE WIND ADVISORY IS IN EFFECT FOR LAKE MOULTRIE.
SOUTHWEST WINDS AROUND 20 KNOTS ARE EXPECTED WITH GUSTS TO 30 KNOTS.
REFER TO LATEST RECREATION FORECAST AND NPW FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED AT THIS TIME.

In the hours before

Local storm report, Apr 30, 12:44 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
144 PM EDT SAT APR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     MENDES                  32.00N 81.97W
04/30/2005                   TATTNALL           GA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN MENDES

0135 PM     TSTM WND DMG     REIDSVILLE              32.09N 82.12W
04/30/2005                   TATTNALL           GA   LAW ENFORCEMENT

            TREE DOWN IN REIDSVILLE

&&

ST
Special weather statement, Apr 30, 12:50 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
150 PM EDT SAT APR 30 2005

GAZ137-138-301830-
INLAND LIBERTY-LONG-
150 PM EDT SAT APR 30 2005

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY AND LIBERTY COUNTY
THROUGH 230 PM EDT...

AT 150 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES NORTHEAST OF BEARDS
CREEK...OR ABOUT 14 MILES NORTHWEST OF LUDOWICI...MOVING EAST AT 40
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND DONALD...BEARDS CREEK...GUM BRANCH...WILLIE...ELIM...
WILDWOOD...WALTHOURVILLE...MILL CREEK...LIVE OAK AND HINESVILLE
THROUGH 230 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

JPC
Special weather statement, Apr 30, 12:54 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
154 PM EDT SAT APR 30 2005

SCZ040-042-301845-
ALLENDALE-HAMPTON-
154 PM EDT SAT APR 30 2005

...STRONG THUNDERSTORMS WILL IMPACT ALLENDALE COUNTY AND HAMPTON
COUNTY THROUGH 245 PM EDT...

AT 154 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 8 MILES WEST OF VALENTINE...
OR ABOUT 14 MILES EAST OF SYLVANIA...MOVING EAST AT 40 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
SHIRLEY...ROUSE...BARTON...ALLENDALE...SCOTIA...GIFFORD...FAIRFAX...
ESTILL...DUKES AND VALENTINE THROUGH 245 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

JPC
Local storm report, Apr 30, 12:55 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
155 PM EDT SAT APR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     CLAXTON                 32.16N 81.90W
04/30/2005                   EVANS              GA   LAW ENFORCEMENT

            TREES REPORTED DOWN ALONG HIGHWAY 301 IN CLAXTON.

&&

PY
Local storm report, Apr 30, 12:57 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
157 PM EDT SAT APR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     STATESBORO              32.45N 81.78W
04/30/2005                   BULLOCH            GA   LAW ENFORCEMENT

            TREES...POWERLINES...AND TRAFFIC LIGHTS DOWN THROUGHOUT
            THE CITY.

&&

PY
Special weather statement, Apr 30, 1:28 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
228 PM EDT SAT APR 30 2005

GAZ116>119-301900-
COASTAL BRYAN-COASTAL CHATHAM-INLAND BRYAN-INLAND CHATHAM-
228 PM EDT SAT APR 30 2005

...STRONG THUNDERSTORMS WILL IMPACT BRYAN COUNTY AND CHATHAM COUNTY
THROUGH 300 PM EDT...

AT 228 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTHWEST OF
BLOOMINGDALE...OR ABOUT 11 MILES NORTH OF RICHMOND HILL...MOVING EAST
AT 35 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND RICHMOND HILL...BRISBON...BLOOMINGDALE...RABBIT HILL...
PORT ROYAL...BURROUGHS...TUTENS...WILLIAMS...POOLER AND WINDWARD
THROUGH 300 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

JPC

The radar

The Charleston,SC radar (KCLX), 19 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
April 30, 1:30 PM EST to 1:35 PM EST
Where
Jasper County, 12 mi WNW of Ridgeland
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.550, -81.200

Thunderstorm winds knocked down trees along Highway 321.

Thunderstorm Wind, Hampton

When
April 30, 1:30 PM EST to 1:40 PM EST
Where
Hampton County, 4 mi ESE of Estill
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.733, -81.167

Thunderstorm winds knocked down trees. Nickel size hail fell near Estill.

Thunderstorm Wind, Beaufort

When
April 30, 2:00 PM EST to 2:05 PM EST
Where
Beaufort County, Sheldon
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
32.600, -80.783

Thunderstorm winds knocked down trees, a few which were partially blocking Highway 17.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2005Every state in 2005This day in weather historyWarnings in South Carolina, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5445626, 5445627, 5445628.